Alert archive / Washington / Wind Advisories in 2012

Wind Advisory 2, NWS Spokane, WA

January 21, 2012Benewah County, Kootenai County, Latah County, Idaho; 7 counties in Washington

NWS Spokane, WA issued this wind advisory at Jan 21, 2012, 4:17 AM PST for Benewah County, Kootenai County, Latah County, Idaho; 7 counties in Washington. It took effect at Jan 21, 2012, 9:00 AM PST. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Jan 21, 2012, 4:17 AM PST (12:17 UTC)
In effect from
Jan 21, 2012, 9:00 AM PST
Expired
Jan 21, 2012, 6:00 PM PST
In force
9 hr
Issued by
NWS Spokane, WA

Counties Benewah County, ID, Kootenai County, ID, Latah County, ID, Adams County, WA, Douglas County, WA, Grant County, WA, Lincoln County, WA, Okanogan County, WA, Spokane County, WA, Whitman County, WA

The radar

The Spokane radar (KOTX), 45 km from the middle of the area, began a volume at 12:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 0.3 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2012-01-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2012-01-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 434 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
731 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
434 m²/s²
0-3 km storm-relative helicity
408 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

270 
WWUS76 KOTX 211217
NPWOTX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SPOKANE WA
417 AM PST SAT JAN 21 2012

...WINDS INCREASING TONIGHT THROUGH SATURDAY...

.A STRONG FRONTAL SYSTEM WILL MOVE THROUGH THE PACIFIC NORTHWEST
THIS MORNING AND BRING GUSTY WEST TO SOUTHWEST WINDS. SUSTAINED
WINDS OF 20 TO 30 MPH WILL BE COMMON OVER THE PALOUSE...THE UPPER
COLUMBIA BASIN AND THE SPOKANE AND COEUR D'ALENE AREAS. GUSTS AS
HIGH AS 45 MPH WILL BE POSSIBLE THIS AFTERNOON. THE INCREASING
WINDS WILL BE ACCOMPANIED BY TEMPERATURES RISING ABOVE FREEZING.
THE COMBINATION OF THE WARMER TEMPERATURES FIRMING THE SNOW...AND
A LAYER OF CRUST ON THE SNOW FROM FREEZING RAIN OVERNIGHT SHOULD
MINIMIZE THE THREAT FOR WIDESPREAD BLOWING AND DRIFTING SNOW.



IDZ002-003-WAZ033-035-036-212100-
/O.CAN.KOTX.WI.Y.0001.000000T0000Z-120122T0000Z/
/O.NEW.KOTX.WI.Y.0002.120121T1700Z-120122T0200Z/
COEUR D'ALENE AREA-IDAHO PALOUSE-WASHINGTON PALOUSE-
UPPER COLUMBIA BASIN-SPOKANE AREA-
INCLUDING THE CITIES OF...COEUR D'ALENE...POST FALLS...HAYDEN...
WORLEY...MOSCOW...PLUMMER...POTLATCH...GENESEE...PULLMAN...
COLFAX...ROSALIA...LA CROSSE...OAKESDALE...TEKOA...UNIONTOWN...
RITZVILLE...GRAND COULEE...ODESSA...WILBUR...COULEE CITY...
SPOKANE...CHENEY...DAVENPORT...ROCKFORD
417 AM PST SAT JAN 21 2012

...WIND ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 6 PM PST
THIS EVENING...

THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 9 AM THIS MORNING TO 6 PM PST
THIS EVENING.

* WINDS...SOUTHWEST 20 TO 30 MPH WITH GUSTS UP TO 45 MPH.

* TIMING...WINDS WILL BE THE STRONGEST BETWEEN 10 AM AND 6 PM.

* IMPACTS...HIGH PROFILE VEHICLES MAY EXPERIENCE PROBLEMS 
  DRIVING IN THE WIND. SOME SPOTS MAY EXPERIENCE BLOWING AND 
  DRIFTING SNOW ON SATURDAY MORNING. HOWEVER...RISING 
  TEMPERATURES AND A CRUST OF ICE ON TOP OF THE RECENT SNOWFALL 
  SHOULD DECREASE THE POTENTIAL FOR WIDESPREAD BLOWING AND 
  DRIFTING. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 30 TO 40 MPH ARE EXPECTED.
WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR
HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

WAZ032-212100-
/O.EXT.KOTX.WI.Y.0001.000000T0000Z-120122T0200Z/
LOWER GARFIELD AND ASOTIN COUNTIES-
INCLUDING THE CITY OF...POMEROY
417 AM PST SAT JAN 21 2012

...WIND ADVISORY NOW IN EFFECT UNTIL 6 PM PST THIS EVENING...

* WINDS...SOUTH TO SOUTHWEST 25 TO 35 MPH WITH GUSTS UP TO 45 MPH.

* TIMING...GUSTY WINDS WILL PERSIST THROUGH AT LEAST EARLY THIS
  EVENING.

* IMPACTS...HIGH PROFILE VEHICLES MAY EXPERIENCE PROBLEMS 
  DRIVING IN THE WIND. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 30 TO 40 MPH ARE EXPECTED.
WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR
HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$
3 follow-up statements
979 
WWUS76 KOTX 211825
NPWOTX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SPOKANE WA
1025 AM PST SAT JAN 21 2012

...WINDS INCREASING TONIGHT THROUGH SATURDAY...

.AS A STRONG FRONTAL SYSTEM EXITS THE INLAND NORTHWEST...STRONG
GUSTY WEST TO SOUTHWEST WINDS WILL SPREAD ACROSS THE REGION. SUSTAINED
WINDS OF 20 TO 30 MPH WILL BE COMMON OVER THE PALOUSE...THE UPPER
COLUMBIA BASIN AND THE SPOKANE AND COEUR D'ALENE AREAS. GUSTS AS
HIGH AS 45 MPH WILL BE POSSIBLE THIS AFTERNOON. THE INCREASING
WINDS WILL BE ACCOMPANIED BY TEMPERATURES RISING ABOVE FREEZING.
THE COMBINATION OF THE WARMER TEMPERATURES FIRMING THE SNOW...AND
A LAYER OF CRUST ON THE SNOW FROM FREEZING RAIN OVERNIGHT SHOULD
MINIMIZE THE THREAT FOR WIDESPREAD BLOWING AND DRIFTING SNOW.


WAZ032-220200-
/O.CON.KOTX.WI.Y.0001.000000T0000Z-120122T0200Z/
LOWER GARFIELD AND ASOTIN COUNTIES-
INCLUDING THE CITY OF...POMEROY
1025 AM PST SAT JAN 21 2012

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM PST THIS EVENING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM PST THIS EVENING. 

* WINDS...SOUTHWEST 20 TO 30 MPH WITH GUSTS UP TO 45 MPH. 

* TIMING...PERSISTING THROUGH AT LEAST EARLY THIS EVENING.

* IMPACTS...HIGH PROFILE VEHICLES MAY EXPERIENCE PROBLEMS DRIVING
  IN THE WIND...ESPECIALLY ON U.S. HIGHWAY 12 AND AT ALPOWA
  SUMMIT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 30 TO 40 MPH ARE EXPECTED.
WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR
HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

IDZ002-003-WAZ033-035-036-220200-
/O.CON.KOTX.WI.Y.0002.000000T0000Z-120122T0200Z/
COEUR D'ALENE AREA-IDAHO PALOUSE-WASHINGTON PALOUSE-
UPPER COLUMBIA BASIN-SPOKANE AREA-
INCLUDING THE CITIES OF...COEUR D'ALENE...POST FALLS...HAYDEN...
WORLEY...MOSCOW...PLUMMER...POTLATCH...GENESEE...PULLMAN...
COLFAX...ROSALIA...LA CROSSE...OAKESDALE...TEKOA...UNIONTOWN...
RITZVILLE...GRAND COULEE...ODESSA...WILBUR...COULEE CITY...
SPOKANE...CHENEY...DAVENPORT...ROCKFORD
1025 AM PST SAT JAN 21 2012

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM PST THIS EVENING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM PST THIS EVENING. 

* WINDS...SOUTHWEST 20 TO 30 MPH WITH GUSTS UP TO 45 MPH.

* TIMING...PERSISTING THROUGH EARLY EVENING.

* IMPACTS...HIGH PROFILE VEHICLES MAY EXPERIENCE PROBLEMS DRIVING
  IN THE WIND...ESPECIALLY ALONG INTERSTATE 90...ALONG HIGHWAY 195
  ACROSS THE PALOUSE AND HIGHWAY 95 SOUTH OF COEUR D'ALENE.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 30 TO 40 MPH ARE EXPECTED.
WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR
HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$
999 
WWUS76 KOTX 212159
NPWOTX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SPOKANE WA
159 PM PST SAT JAN 21 2012

...GUSTY WINDS THROUGH THIS AFTERNOON...

.IN THE WAKE OF A STRONG FRONTAL SYSTEM...STRONG GUSTY SOUTHWEST
WINDS WILL PERSIST ACROSS THE HIGHER TERRAIN OF SOUTHEAST WASHINGTON
AND THE ADJACENT AREAS OF THE IDAHO PANHANDLE. SUSTAINED WINDS OF
20 TO 30 MPH WITH GUSTS AS HIGH AS 45 MPH WILL BE COMMON OVER THE
SOUTHERN PALOUSE AND THE NORTHEAST FOOTHILLS OF THE BLUE MOUNTAINS.
WINDS WILL GRADUALLY TAPER OFF LATE THIS AFTERNOON.

IDZ002-WAZ035-036-212300-
/O.CAN.KOTX.WI.Y.0002.000000T0000Z-120122T0200Z/
COEUR D'ALENE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
INCLUDING THE CITIES OF...COEUR D'ALENE...POST FALLS...HAYDEN...
WORLEY...RITZVILLE...GRAND COULEE...ODESSA...WILBUR...
COULEE CITY...SPOKANE...CHENEY...DAVENPORT...ROCKFORD
159 PM PST SAT JAN 21 2012

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN SPOKANE HAS CANCELLED THE WIND
ADVISORY FOR THE SPOKANE AND COEUR D'ALENE AREA...AND THE UPPER
COLUMBIA BASIN.

WINDS WILL CONTINUE TO TAPER OFF ACROSS THE REGION WITH LOCAL
GUSTS TO 25 MPH THROUGH THE EARLY EVENING. 

$$

WAZ032-220200-
/O.CON.KOTX.WI.Y.0001.000000T0000Z-120122T0200Z/
LOWER GARFIELD AND ASOTIN COUNTIES-
INCLUDING THE CITY OF...POMEROY
159 PM PST SAT JAN 21 2012

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM PST THIS EVENING...

* WINDS...SOUTHWEST 20 TO 30 MPH WITH GUSTS UP TO 45 MPH.

* TIMING...PERSISTING THROUGH AT LEAST EARLY THIS EVENING.

* IMPACTS...HIGH PROFILE VEHICLES MAY EXPERIENCE PROBLEMS DRIVING
  IN THE WIND...ESPECIALLY ON U.S. HIGHWAY 12 NEAR POMEROY AND AT
  ALPOWA SUMMIT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 30 TO 40 MPH ARE EXPECTED.
WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR
HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

IDZ003-WAZ033-220200-
/O.CON.KOTX.WI.Y.0002.000000T0000Z-120122T0200Z/
IDAHO PALOUSE-WASHINGTON PALOUSE-
INCLUDING THE CITIES OF...MOSCOW...POTLATCH...GENESEE...PULLMAN...
COLFAX...LA CROSSE...UNIONTOWN
159 PM PST SAT JAN 21 2012

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM PST THIS EVENING...

* WINDS...SOUTHWEST 15 TO 25 MPH WITH GUSTS UP TO 35 MPH.

* TIMING...PERSISTING THROUGH EARLY EVENING.

* IMPACTS...HIGH PROFILE VEHICLES MAY EXPERIENCE PROBLEMS DRIVING
  IN THE WIND...ESPECIALLY ALONG HIGHWAY 195 SOUTH OF PULLMAN TO
  UNIONTOWN AND HIGHWAY 95 SOUTH OF MOSCOW.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 30 TO 40 MPH ARE EXPECTED.
WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR
HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$
372 
WWUS76 KOTX 220152
NPWOTX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SPOKANE WA
552 PM PST SAT JAN 21 2012



WAZ032-220300-
/O.EXP.KOTX.WI.Y.0001.000000T0000Z-120122T0200Z/
LOWER GARFIELD AND ASOTIN COUNTIES-
INCLUDING THE CITY OF...POMEROY
552 PM PST SAT JAN 21 2012

...WIND ADVISORY WILL EXPIRE AT 6 PM PST THIS EVENING...

THE WIND ADVISORY WILL EXPIRE AT 6 PM PST THIS EVENING. 

GUSTY SOUTHWEST WINDS WILL CONTINUE TO DIMINISH THIS EVENING.
RIDGE TOPS AND EXPOSED AREAS WILL STILL SEE OCCASIONAL GUSTS OF
25 TO 35 MPH TONIGHT.





$$

IDZ003-WAZ033-220300-
/O.EXP.KOTX.WI.Y.0002.000000T0000Z-120122T0200Z/
IDAHO PALOUSE-WASHINGTON PALOUSE-
INCLUDING THE CITIES OF...MOSCOW...POTLATCH...GENESEE...PULLMAN...
COLFAX...LA CROSSE...UNIONTOWN
552 PM PST SAT JAN 21 2012

...WIND ADVISORY WILL EXPIRE AT 6 PM PST THIS EVENING...

THE WIND ADVISORY WILL EXPIRE AT 6 PM PST THIS EVENING. 

GUSTY SOUTHWEST WINDS WILL CONTINUE TO DIMINISH THIS EVENING.
RIDGE TOPS AND EXPOSED AREAS WILL STILL SEE OCCASIONAL GUSTS OF
25 TO 35 MPH TONIGHT.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this wind advisory went out at Jan 21, 3:15 AM PST, 1 hour 2 minutes earlier.

Area forecast discussion, Jan 21, 3:15 AM PST, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
315 AM PST Sat Jan 21 2012

.SYNOPSIS...A mix of snow, freezing rain and sleet will fall over
the far north Idaho Panhandle and extreme northeast Washington
this morning. Gusty west winds will develop by afternoon over
much of the Inland Northwest as a strong cold front moves through
the region. The unsettled weather pattern will continue as another
storm system brings more snow on Sunday and Sunday night, followed
by another Tuesday night into Wednesday.

&&

.DISCUSSION...

Today: The Winter Weather Advisories and Winter Storm Warnings
for the Spokane area, the Upper Columbia Basin, the East Slopes of
the Cascades and the Omak area will be dropped at 4 AM.
Precipitation amounts over most of these areas will likely be
negligible after 4 AM as the Inland Northwest transitions to a
down-slope regime as mid-level westerlies increase. This transition
to westerly flow will occur as the upper trough axis moves across
the Cascade Crest and the surface low tracks through southern
British Columbia this morning. Wintry precipitation will persist
through mid to late morning over the Idaho Panhandle and extreme
northeast Washington as the remnants of an arctic boundary lingers
north of the Spokane area. Southwesterly winds in the 850-700mb
layer will also favor upslope enhancement of precipitation into
places like Priest Lake, Sandpoint and Clark Fork. An additional 1
to 3 inches of snow will be possible from 4am to 9am, mainly north
of Chewelah, Cusick and Sandpoint. An elevated warm layer is
expected to bring freezing rain or sleet to Newport, Sandpoint and
possibly Chewelah this morning. As of 2 AM, Dual Pol radar
products detected a melting layer between 4000-5500 feet north of
the Spokane Metro, and this melting layer has made steady progress
northward through the night. Surface temperatures as far north as
Deer Park have climbed above freezing, but a swath of freezing
rain will be possible early this morning between Sandpoint and
Coeur D'Alene. Newport, Usk and Springdale may also experience a
light glazing before climbing above freezing by mid morning.

By late morning, the surface low tracking through southern British
Columbia will emerge over southern Alberta. The pressure gradient
across eastern Washington and northern Idaho will favor gusty
west to southwest winds. This looks like a marginal case for a
wind advisory, and we will have to wait for the passage of the
cold front late this morning to experience the wind. Boundary
layer wind progs from the NAM and GFS suggest sustained winds in
the 20-25kt range this afternoon/evening over the Palouse, West
Plains and Ritzville area. 850mb winds in the 40-45kt range
accompanied by low level cold advection could yield gusts as high
as 45 mph. It will be interesting to see how the boundary layer
decouples today given the deep snow pack. Pomeroy has had no
problem warming overnight. As of 2 AM, Pomeroy was 47 degrees with
a south wind gusting as high as 40 mph. But this is likely a
localized terrain effect along the foothills of the Blue
Mountains. Fortunately, the deep snow over the Palouse and West
Plains received rain or freezing rain overnight. Most of the snow
should be crusted over which should minimize the blowing and
drifting potential today.

Tonight: By mid afternoon, snow levels will plunge into the
2000-3000 foot range over the central and southern Idaho Panhandle
and will fall to the valley floors by early evening. Favorable
orographic flow (west 850-700mb) combined with the passage of an
upper level cold pool (-32C at 500mb) will produce several hours
of moderate to heavy snow showers over Shoshone county. From
afternoon through the overnight, look for 1 to 3 inches in the
valleys around Kellogg and Wallace and 3 to 6 inches in the
mountains. This is borderline winter weather advisory criteria for
the valleys, but given the tremendous amount of snow that has
fallen in recent days, a couple inches of snow will be little to
write home about. /GKoch

Sunday through Wednesday: A wave of storm systems will continue
to impact the Pacific NW bringing a chance for rain or snow just
about every day. The first and potentially snowiest storm system
will arrive Sunday and linger into Monday morning. There will be a
general break Monday afternoon and Monday night with the next
organized wave of energy and moisture arriving Tuesday and keeping
its grasp on the region through Wednesday. The latter of the storm
systems (arriving Tue/Wed) will be tied to an atmospheric river
tied to the tropics and potentially bring substantial rises in
snow levels along with several waves of steady pcpn.

First, we will be tackling Sunday's storm system which will bring
the potential for light to locally moderate snow accumulations
across a majority of the region. The main low pressure center
associated with this storm will take an offshore trajectory with
the main pcpn processes tied largely to 285-290K isentropic
ascent...however the midlevel trough per the GFS appears to take
on a slight negative tilt. This will allow midlevel lapse rates to
increase Sunday evening and weak pressure falls under a midlevel
shortwave pivoting within the parent trough could lead to a
enhanced pressure falls along the occluded frontal passage...enhancing
pcpn rates within a pseudo-triple point feature. This has been
advertised per the GFS for the last few days with low confidence
exactly where it may setup. Nonetheless, this feature could lead
to localized snow banding somewhere over NE WA/N Id and snowfall
amounts exceeding the current forecast. Preliminary snowfall
totals over a 24 hour period ranging from Sunday morning through
Monday morning range from 2-4 inches for most valleys along and
north of Highway 2 with amounts tapering off south. The east
slopes pf the WA Cascades look to be in the best position for
amounts exceeding 4 inches due to the enhanced upsloping SE flow
following the offshore low. Further south, warmer air attempts to
nudge its way into the lower Basin and western reaches of the WA
Palouse with p-type expected to switch to rain and minimal
accumulations. All things considered, winter headlines will likely
be posted Saturday as the current wave of headlines expires.

A dry slot works into the region on Monday afternoon bringing a
relative break in the wet weather aside from upsloping light
mountain showers and weak afternoon instability. Some deeper
moisture does continue to stream along the Canadian border
assciated with a few weak vorticity centers and in conjuction
with light southerly flow; we will keep low-end PoPs in the
forecast with anticipation that any snow falling should be of the
light nature with small impacts; especially compared to the
current storm.

The jet stream generally flattens Tuesday and Wednesday with the
next warm front lifting toward the region Tuesday morning ushered
by the leading edge of an atmospheric river. PWATs (precipitable
water) along the coast surge over an inch with values of 0.50 to
0.70" expected to spill into the Inland NW. This pattern holds
steady for roughly 48 hours until some point Thursday when the
zonal jet begins to sag south and cooler temperatures return to
the region. This will lead to several rounds of precipitation with
snow levels likely to rise significantly...especially along the
south. We will have to monitor this situation closely for
potential hydrology issues. Thermal profiles would suggest most
locations will start off as snow Tuesday with a transition to
valley rain along and even north of highway 2 by Wednesday. Pcpn
will become less organized following Tuesday's warm frontal
passage so its not a guarantee that the northern valleys will even
receive rain given the above freezing temperatures.

The jet stream looks to sag southward with time by late in the
week allowing cooler temperatures and lower snow levels to return
to the Inland NW. Pcpn chances becomes less apparent but with the
jet within proximately, I imagine several quick moving storm
systems will pass through the region bringing increasing chances
for snow showers. /sb

&&

.AVIATION...
06z TAFs: MVFR/area IFR conditions will continue as moisture rises
over the cold air mass to product a mixed bag of precipitation
early tonight. Increasing winds, however, are expected to push
milder air into most of the eastern TAF sites (including KGEG to
KCOE) to change the -FZRA threat to primarily rain, if not by 10z
then toward 12-14z. LLWS will be a threat tonight, before they mix
down to the surface by early Saturday. MVFR/isolated IFR
conditions are expected to continue Saturday, with a continued
chance of rain, possibly mixing with snow again late (after 00z).
/J. Cote'

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        41  24  33  28  34  24 /  70  10  20  80  60  20
Coeur d'Alene  40  25  35  27  35  23 /  80  30  20  80  60  20
Pullman        43  28  36  30  36  28 /  60  10  10  80  60  20
Lewiston       44  32  40  33  40  30 /  40  10  10  70  40  20
Colville       36  25  32  28  32  23 /  80  10  40  90  50  30
Sandpoint      37  26  34  26  34  25 / 100  50  20  80  70  30
Kellogg        39  28  33  27  32  25 / 100  80  20  80  70  30
Moses Lake     38  22  33  27  36  22 /  20  10  60  80  20  10
Wenatchee      33  21  29  29  33  23 /  20  10  80  80  20  10
Omak           30  18  26  26  28  20 /  60  10  80  90  30  30

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Winter Storm Warning until 10 AM PST this morning for Northern
     Panhandle.

     Wind Advisory from 9 AM this morning to 6 PM PST this evening
     for Coeur d'Alene Area-Idaho Palouse.

WA...Winter Storm Warning until 10 AM PST this morning for Northeast
     Mountains-Okanogan Highlands.

     Wind Advisory from 9 AM this morning to 6 PM PST this evening
     for Spokane Area-Upper Columbia Basin-Washington Palouse.

     Wind Advisory until 6 PM PST this evening for Lower Garfield and
     Asotin Counties.

&&
Hazardous weather outlook, Jan 20, 6:22 AM PST, 21 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
622 AM PST FRI JAN 20 2012

IDZ001-WAZ037-038-041>044-211430-
NORTHERN PANHANDLE-NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-
WENATCHEE AREA-EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-
WATERVILLE PLATEAU-
622 AM PST FRI JAN 20 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
CENTRAL WASHINGTON...NORTH CENTRAL WASHINGTON AND NORTHEAST
WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

THE NEXT STORM SYSTEM IS SET TO MOVE THROUGH THIS AFTERNOON INTO
TONIGHT AND WILL BRING ANOTHER ROUND OF HEAVY SNOWFALL. SNOWFALL
WILL INTENSIFY OVER THE EAST SLOPES OF THE CASCADES EARLY THIS
AFTERNOON AND THEN SPREAD EASTWARD ACROSS THE NORTHERN MOUNTAINS
INTO THE NORTHERN PANHANDLE BY THE EVENING HOURS. EXPECT MODERATE
TO HEAVY SNOWFALL ACCUMULATIONS WITH ANOTHER 5 TO 10 INCHES LIKELY
AND OVER A FOOT POSSIBLE IN THE MOUNTAINS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE WET PATTERN WILL CONTINUE AS ANOTHER WEATHER SYSTEM IS
EXPECTED SUNDAY AFTERNOON INTO SUNDAY NIGHT. THIS SYSTEM WILL
BRING ANOTHER RISK OF MODERATE TO HEAVY SNOWFALL ACCUMULATIONS.

WAZ034-035-211430-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-
622 AM PST FRI JAN 20 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

THE NEXT SYSTEM IS EXPECTED TO MOVE IN THIS AFTERNOON. ALTHOUGH
PRECIPITATION MAY INITIALLY START OUT AS SNOWFALL...WARMER AIR
ALOFT IS EXPECTED TO CHANGE THIS SNOWFALL OVER TO RAIN BY THE
AFTERNOON HOURS. BELOW FREEZING TEMPERATURES AT THE SURFACE WILL
RESULT IN A PERIOD OF FREEZING RAIN. TEMPERATURES WILL HAVE A HARD
TIME WARMING ABOVE FREEZING WITH A PROLONGED FREEZING RAIN EVENT
POSSIBLE LASTING INTO THE EVENING HOURS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE WET PATTERN WILL CONTINUE AS ANOTHER WEATHER SYSTEM IS
EXPECTED SUNDAY AFTERNOON INTO SUNDAY NIGHT. THIS SYSTEM IS
EXPECTED TO BE COLDER WITH PRECIPITATION FALLING AS SNOW. MODERATE
SNOWFALL ACCUMULATIONS ARE EXPECTED AT THIS TIME.

IDZ002>004-026-027-WAZ031>033-036-211430-
COEUR D'ALENE AREA-IDAHO PALOUSE-CENTRAL PANHANDLE MOUNTAINS-
LEWISTON AREA-LEWIS AND SOUTHERN NEZ PERCE COUNTIES-
NORTHEAST BLUE MOUNTAINS-LOWER GARFIELD AND ASOTIN COUNTIES-
WASHINGTON PALOUSE-SPOKANE AREA-
622 AM PST FRI JAN 20 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...NORTHEAST WASHINGTON AND SOUTHEAST
WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

A WARMER AND WET WEATHER SYSTEM IS EXPECTED TO MOVE IN LATE THIS
AFTERNOON AND LAST THROUGH THE NIGHTTIME HOURS. THE WARMER
TEMPERATURES ARE EXPECTED TO INCREASE SNOW LEVELS TO ABOVE 5000
FEET IN THE NORTHEAST BLUE MOUNTAINS TO ABOVE 3500 FEET IN THE
CENTRAL PANHANDLE. WARMER AIR COMBINED WITH MODERATE TO HEAVY
RAINFALL ON TOP OF THE RECENT HEAVY SNOWFALL AT MID TO LOW
ELEVATIONS MAY RESULT IN SOME LOW LAND FLOODING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE WET PATTERN WILL CONTINUE AS ANOTHER WEATHER SYSTEM IS
EXPECTED SUNDAY AFTERNOON INTO SUNDAY NIGHT. THIS SYSTEM IS
EXPECTED TO BE COLDER WITH PRECIPITATION FALLING AS SNOW IN THE
VALLEYS. MODERATE SNOWFALL ACCUMULATIONS ARE EXPECTED AT THIS
TIME.

In the hours before

Local storm report, Jan 20, 11:05 PM PST, 5 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
1105 PM PST FRI JAN 20 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1016 PM     FREEZING RAIN    9 W SPOKANE             47.67N 117.61W
01/20/2012  E0.16 INCH       SPOKANE            WA   NWS EMPLOYEE

            LIGHT FREEZING RAIN HAS BEEN FALLING FROM APROX 6PM
            THROUGH 10PM AND HAS CAUSED A HEAVY GLAZE OF ICE ON ALL
            OBJECTS AT THE NWS OFFICE. ICE MEASUREMENTS WERE
            ESTIMATED TO BE NEAR 1/16 OF AN INCH WITH WATER
            EQUIVALENT OF 0.04 OF AN INCH.

1016 PM     FREEZING RAIN    6 E SPOKANE             47.67N 117.29W
01/20/2012  E0.16 INCH       SPOKANE            WA   LAW ENFORCEMENT

            NUMEROUS VEHICLE SLIDE-OFFS AND COLLISIONS WERE REPORTED
            ALONG INTERSTATE 90 BETWEEN CHENEY AND SPOKANE VALLEY
            BETWEEN 730PM AND 1030PM DUE TO ICY ROADS FROM FREEZING
            RAIN. A SEMI-TRUCK JACK-KNIFED ON THE EASTBOUND LANE OF
            INTERSTATE 90 NEAR THE BROADWAY EXIT LEAKING 100 GALLONS
            OF FUEL FROM ITS RUPTURED FUEL TANK SHORTLY AFTER 730PM.

&&

SBODNAR

The office that day

Everything else NWS Spokane, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 20, 7:03 PM PSTFreezing Rain AdvisoryOTXKootenai9 hr
Jan 21, 2:22 PM PSTWinter Weather AdvisoryOTXBenewah, Bonner, Boundary, Kootenai, Latah, Shoshone42 hr
Jan 21, 2:22 PM PSTWinter Storm WarningOTXChelan, Douglas, Grant32 hr

Nearby

Wind Advisories in Washington, 2012Wind Advisories in Idaho, 2012Every wind advisory in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.